Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 127, NWS Bismarck, ND

July 20, 2001Burke County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 4:35 PM CDT for Burke County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2001, 4:35 PM CDT (21:35 UTC)
Expired
Jul 20, 2001, 5:30 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Burke County, ND

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:10 PM CDTHail 1.75Battleview, NDHail covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 202137
SVRBIS

NDC013-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 530 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LARSON...OR ABOUT 16 MILES
  SOUTHEAST OF CROSBY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARSON AT 450 PM CDT
  COLUMBUS AT 505 PM CDT
  LIGNITE...PORTAL...FLAXTON AT 530 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
WESTERN NORTH DAKOTA.

THIS STORM PRODUCED SOFTBALL SIZE HAIL AS IT MOVED NORTH OF 
WILDROSE. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A SUBSTANTIAL 
SHELTER.

LAT...LON 4900 10296 4866 10289 4872 10226 4900 10236

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI JUL 20 2001

MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS.
MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE
SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT.

THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND
LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING
NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST
TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN
CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY
NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN
AREAS OF THE STATE EARLY SUNDAY MORNING.

WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING
THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE
BOUNDRY WILL ADD LIFT FOR THE CONVECTION.

DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY
AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR
BACK INTO THE AREA.

.BIS...NONE.
RGT

In the hours before

Local storm report, Jul 20, 12:10 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1210 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1205 AM    STEELE                    ND   60 MPH TSTM GUST

07/20/01   KIDDER                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          VERY HEAVY RAIN AND PEA

                                          SIZE HAIL.
Local storm report, Jul 20, 12:26 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1226 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1225 AM    8 S STANLEY               ND   .75 INCH HAIL

07/20/01   MOUNTRAIL                      VERY HEAVY RAIN.

                                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 12:38 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1238 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1228 AM    2 W MAX                   ND   .75 INCH HAIL

07/20/01   MCLEAN                         REPORTED BY STORM

                                          SPOTTER. LOTS OF IT.
Local storm report, Jul 20, 12:48 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1248 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1245 AM    PALERMO                   ND   1.75 INCH HAIL

07/20/01   MOUNTRAIL                      REPORTED BY PUBLIC.
Special weather statement, Jul 20, 2:39 PM CDT, 1 hour 56 minutes before
NDZ001-009-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
239 PM CDT FRI JUL 20 2001

A STRONG THUNDERSTORM ABOUT 5 MILES NORTH OF MEDICINE LAKE MONTANA
WILL MOVE EAST-NORTHEAST AT 30 MPH....ENTERING EXTREME SOUTHWEST
DIVIDE COUNTY BY 300 PM CDT. EXPECT VERY HEAVY RAIN...WIND GUSTS TO
40 MPH...HAIL AND DEADLY LIGHTNING WITH THIS APPROACHING
THUNDERSTORM. THIS STORM WILL LIKELY PASS JUST NORTH OF GRENORA.

$$

MR
Local storm report, Jul 20, 2:42 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

242 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0532 PM    KENMARE                   ND   1.5 INCH HAIL

07/19/01   WARD                           REPORTED BY PUBLIC.

0919 PM    HETTINGER                 ND   60 MPH TSTM GUST

07/19/01   ADAMS                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1015 PM    SOLEN                     ND   .75 INCH HAIL

07/19/01   SIOUX                          REPORTED BY PUBLIC.

1150 PM    COLUMBUS                  ND   1.75 INCH HAIL

07/19/01   BURKE                          REPORTED BY PUBLIC.

1205 AM    22 NW (BIS)BISMARCK MUNI  ND   60 MPH TSTM GUST

07/20/01   BURLEIGH                       REPORTED BY STORM

                                          SPOTTER.

1205 AM    22 NW (BIS)BISMARCK MUNI  ND   60 MPH TSTM GUST

07/20/01   OLIVER                         REPORTED BY STORM

                                          SPOTTER.

0215 AM    TOWNER                    ND   60 MPH TSTM GUST

07/20/01   MCHENRY                        REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0218 AM    WILLOW CITY               ND   70 MPH TSTM GUST

07/20/01   BOTTINEAU                      REPORTED BY STORM

                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:59 PM CDTSevere Thunderstorm WarningBISAdams61 min
Jul 19, 9:08 PM CDTTornado WarningBISGolden Valley67 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Jul 19, 10:04 PM CDTSevere Thunderstorm WarningBISWilliams56 min
Jul 19, 10:16 PM CDTSevere Thunderstorm WarningBISMorton44 min
Jul 19, 10:23 PM CDTSevere Thunderstorm WarningBISWilliams57 min
Jul 19, 10:40 PM CDTSevere Thunderstorm WarningBISEmmons65 min
Jul 19, 10:41 PM CDTTornado WarningBISGrant, Morton34 min
Jul 19, 10:55 PM CDTSevere Thunderstorm WarningBISDunn65 min
Jul 19, 10:59 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver61 min
Jul 19, 11:02 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail58 min
Jul 19, 11:26 PM CDTSevere Thunderstorm WarningBISKidder, Logan64 min
Jul 19, 11:42 PM CDTSevere Thunderstorm WarningBISMcKenzie58 min
Jul 19, 11:44 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean46 min
Jul 19, 11:44 PM CDTSevere Thunderstorm WarningBISKidder46 min
Jul 20, 12:00 AM CDTSevere Thunderstorm WarningBISMountrail60 min
Jul 20, 12:29 AM CDTSevere Thunderstorm WarningBISSheridan, Wells61 min
Jul 20, 12:29 AM CDTSevere Thunderstorm WarningBISStutsman61 min
Jul 20, 12:40 AM CDTSevere Thunderstorm WarningBISBurke65 min
Jul 20, 12:50 AM CDTSevere Thunderstorm WarningBISWard55 min
Jul 20, 12:51 AM CDTSevere Thunderstorm WarningBISFoster39 min
Jul 20, 1:01 AM CDTSevere Thunderstorm WarningBISMcHenry44 min
Jul 20, 1:29 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry61 min
Jul 20, 2:32 AM CDTSevere Thunderstorm WarningBISPierce, Rolette58 min
Jul 20, 3:06 PM CDTSevere Thunderstorm WarningBISDivide59 min
Jul 20, 4:10 PM CDTSevere Thunderstorm WarningBISDivide60 min
Jul 20, 4:55 PM CDTTornado WarningBISBurke35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.